Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at May 16, 2021, 1:08 AM CDT for Dickinson County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 1:08 AM CDT (06:08 UTC)
- Expired
- May 16, 2021, 1:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016
WWUS83 KTOP 160608
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
108 AM CDT Sun May 16 2021
KSZ035-160645-
Dickinson-
108 AM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON COUNTY
UNTIL 145 AM CDT...
At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chapman, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Chapman, Enterprise and Moonlight.
This includes Interstate 70 between mile markers 279 and 289.
LAT...LON 3913 9705 3909 9696 3896 9696 3898 9695
3897 9695 3898 9693 3897 9693 3888 9708
3895 9716
TIME...MOT...LOC 0607Z 221DEG 20KT 3897 9707
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 15, 11:29 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 15, 11:29 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1129 PM CDT Sat May 15 2021 ...AVIATION UPDATE... .DISCUSSION... Issued at 353 PM CDT Sat May 15 2021 Early this afternoon an upper trough was digging southeast into the southwestern US. A northern stream upper ridge was moving east across the northern high Plains. At the surface the synoptic front extended from central WI, southwest into extreme northern NE and then curved back northwest into southwest SD. An outflow boundary extended from northeast CO, southeast into central KS, then eastward across southeast KS. A second outflow boundary was noted across southwest KS and extended southeast into northern OK. The rest of the afternoon and early evening hours should remain dry, since the boundaries that may provide convergence for lift should remain south of the CWA. Tonight through Sunday, the upper low across southeast CA will slowly drift east-southeast across northern AZ. Mid level flow across the southern high plains will increase causing the lee surface trough along the NM and TX border to deepen. A southerly low-level jet will increase to 30 KTS during the mid and late evening hours across the southern Plains and north into central KS. Isentropic lift north of the outflow boundary will cause elevated thunderstorms to develop across the CWA after midnight. The exact area will depend on how far north the outflow boundary move through the night and where the maximum isentropic upglide will occur north of the boundary. Most of the CAMs show the elevated storm developing across the southwest counties of the CWA after midnight then slowly spreading northeastward into Monday morning. Southern KS/northern OK may see sfc based storms developing along the the outflow boundary. The main hazard from elevated storms will be heavy rainfall, especially in areas that may see training of elevated thunderstorms. Most CAMs show 1000 to 1500 J/KG of MUCAPE developing across the western half of the CWA after midnight. So there may be a few strong to severe thunderstorms which may produce quarter size hail or slightly larger hail. The mid level winds will weaken, thus effective shear will be decrease late Tonight. Surface based storms will develop on the high Plains of CO late this afternoon and these storms may congeal into a MCS complex. However the weak vertical windshear may not allow for the thunderstorm complex to maintain itself into central KS. The periods of elevated storms may last through the day on Sunday as a perturbation amplifies. By afternoon the thunderstorms may become more surface based and the effective shear will increase. Therefore, the eastern counties of the CWA may see a line of strong to severe thunderstorms developing ahead of the mid-level perturbation due to increasing DCVA and isentropic lift. Sunday night through Thursday, The southwestern US upper trough will fill as it slowly lifts northeast into west TX then into the central Plains. A surface front will move southward Sunday night and become stationary across the CWA before moving northward into NE Tuesday afternoon. Isentropic lift north of the boundary and surface convergence south of the boundary will provide for shower and thunderstorm chances. As the H5 trough lifts northeast into KS the increasing DCVA may provide for widespread showers and thunderstorms Tuesday night through Wednesday. The chance for showers and storms should decrease as the filling H5 trough lifts northeast of the area Thursday morning. Thursday night through Saturday, the next amplified upper trough will dig southeast from the Pacific northwest into the central Rockies. The H5 trough will slowly lift north ward into the ID and MT by next Sunday. At this time the better vertical windshear will be located across eastern CO and western KS. However, there will be low-level southerly flow which will transport rich gulf moisture northward into KS, and the EML will advect more to the north across western KS, so a weak cap and rich moisture return will allow for periods of shower and thunderstorms to develop through the period. Highs will warm into the upper 70s and lower 80s. && .AVIATION...(For the 06Z TAFS through 06Z Monday) Issued at 1129 PM CDT Sat May 15 2021 Not a lot of changes for the forecast. Surface OBs upstream over south central KS and central OK show CIGs are generally VFR. And model forecast soundings are giving mixed signals with boundary layer saturation. The NAM looks more like a ground fog or stratus profile with seems unlikely given the increasing high clouds. So will keep CIGs above 1 KFT for now. As for trying to time a break in the SHRA, CAMs and even the HREF show the potential for SHRA to persist for a good portion of the day. So will not get to cute with the forecast and will rely on short term updates to better time showers and storms. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Gargan AVIATION...Wolters
Hazardous weather outlook, May 15, 3:57 PM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 357 PM CDT Sat May 15 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-162100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 357 PM CDT Sat May 15 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Locally heavy rainfall is possible again tonight into early Sunday, mainly along and south of Interstate 70. This may lead to flash flooding as well as flooding of creeks and rivers. A few strong to severe storms are also possible late Tonight into early Sunday morning across the entire outlook area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms may redevelop Sunday afternoon. A few storms may be strong to severe Sunday afternoon across east central KS. Some heavy rain is again possible, which may cause minor flooding issues in areas that see heavy rain tonight. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 16, 12:26 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Topeka KS
1226 AM CDT Sun May 16 2021
KSZ035-160600-
Dickinson-
1226 AM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON COUNTY UNTIL 100 AM
CDT...
At 1225 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Abilene, moving northeast at 20 mph. Another strong
thunderstorm was located 10 miles southwest of Abilene, and was also
moving northeast at 20 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Abilene and Enterprise.
This includes Interstate 70 between mile markers 270 and 281.
LAT...LON 3888 9737 3904 9721 3883 9694 3870 9731
3873 9737
TIME...MOT...LOC 0525Z 228DEG 18KT 3882 9720Special weather statement, May 16, 12:35 AM CDT, 33 minutes before
Special Weather Statement National Weather Service Topeka KS 1235 AM CDT Sun May 16 2021 KSZ034-160600- Ottawa- 1235 AM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL 100 AM CDT... At 1234 AM CDT, Doppler radar was tracking a strong thunderstorm near Tescott, moving north at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Tescott and Ada. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3915 9793 3916 9773 3896 9777 3896 9790 TIME...MOT...LOC 0534Z 171DEG 22KT 3898 9783
Special weather statement, May 16, 1:05 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
105 AM CDT Sun May 16 2021
KSZ037-054-160630-
Lyon-Morris-
105 AM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES UNTIL 130 AM CDT...
At 104 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Americus, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Americus and Dunlap.
This includes Kansas Turnpike between mile markers 137 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3852 9635 3852 9643 3866 9637 3855 9609
3841 9635
TIME...MOT...LOC 0604Z 217DEG 21KT 3848 9636Special weather statement, May 16, 1:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
108 AM CDT Sun May 16 2021
KSZ035-160645-
Dickinson-
108 AM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON COUNTY
UNTIL 145 AM CDT...
At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chapman, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Chapman, Enterprise and Moonlight.
This includes Interstate 70 between mile markers 279 and 289.
LAT...LON 3913 9705 3909 9696 3896 9696 3898 9695
3897 9695 3898 9693 3897 9693 3888 9708
3895 9716
TIME...MOT...LOC 0607Z 221DEG 20KT 3897 9707The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:26 AM CDT | Special Weather Statement | TOP | Dickinson | 34 min |
| May 16, 12:35 AM CDT | Special Weather Statement | TOP | Ottawa | 25 min |
| May 16, 1:05 AM CDT | Special Weather Statement | TOP | Lyon | 25 min |
| May 16, 1:36 AM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| May 16, 2:31 AM CDT | Flash Flood Warning | TOP | Ottawa | 6 hr |
| May 16, 7:11 AM CDT | Areal Flood Advisory | TOP | Geary, Wabaunsee | 3 hr |
| May 16, 7:15 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| May 16, 8:38 AM CDT | Areal Flood Warning | TOP | Ottawa | 9 hr |
| May 16, 8:55 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| May 16, 9:06 AM CDT | Areal Flood Advisory | TOP | Osage, Shawnee, Wabaunsee | 3 hr |
| May 16, 9:31 AM CDT | River Flood Warning | TOP | Osage | 28 hr |
| May 16, 9:31 AM CDT | River Flood Warning | TOP | Lyon, Osage | 28 hr |
| May 16, 9:43 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin | 3 hr |
| May 16, 10:14 AM CDT | Flash Flood Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 4 hr |
| May 16, 10:18 AM CDT | River Flood Warning | TOP | Franklin, Osage | 46 hr |
| May 16, 11:21 AM CDT | River Flood Warning | TOP | Franklin | 62 hr |
| May 16, 11:38 AM CDT | River Flood Warning | TOP | Wabaunsee | 16 hr |
| May 16, 11:59 AM CDT | River Flood Warning | TOP | Ottawa, Saline | 3 days |
| May 16, 12:02 PM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 3 hr |
| May 16, 1:32 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 28 min |
| May 16, 2:07 PM CDT | Areal Flood Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 10 hr |
| May 16, 2:41 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| May 16, 3:14 PM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 16 hr |
| May 16, 3:24 PM CDT | Special Weather Statement | TOP | Osage | 36 min |
| May 16, 3:46 PM CDT | Special Weather Statement | TOP | Osage | 29 min |
| May 16, 4:18 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| May 16, 4:22 PM CDT | Flash Flood Warning | TOP | Cloud | 2 hr |
| May 16, 5:33 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Morris, Osage | 2 hr |
| May 16, 6:20 PM CDT | Special Weather Statement | TOP | Franklin | 25 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.